Rip Current, Charleston
- When
- June 18, 1:05 PM EST to 1:06 PM EST
- Where
- Charleston forecast zone
- Reported by
- Lifeguard
A lifeguard reported one female rescue in a small rip current about 400 feet east of the groin at Folly Beach State Park.
A few rip currents occurred along parts of the Southeast South Carolina beaches as a south wind developed along the western edge of Atlantic high pressure.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A few rip currents occurred along parts of the Southeast South Carolina beaches as a south wind developed along the western edge of Atlantic high pressure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 18, 12:54 PM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 154 PM EDT Sun Jun 18 2017 .SYNOPSIS... The western edge of an Atlantic high will remain over the region through today. A cold front is forecast to slowly approach on Monday and could become stationary near the coast Tuesday and Wednesday. Atlantic high pressure looks to return late week. && .NEAR TERM /THROUGH TONIGHT/... The morning sounding showed some drier air now in place with PWs down to 1.67". Model data indicates a further drying across the forecast area today, though enough low-level moisture will exist to produce fairly robust CAPE values around 2500 J/kg. Further, DCAPE values will be above 1000 J/kg in many areas given the drier air aloft. As the Atlantic ridge expands a bit to the west today, a stronger sea breeze will develop and push inland earlier in the afternoon than prior days. There isn't a lot going on aloft, though a weak shortwave may move through coastal SC/GA this afternoon. Weak NVA may impact inland areas during the afternoon though it is unclear how much this will limit convective development. We expect the sea breeze to be the main driver for convection today. The drier air will be the primary limiting factor though there should be enough energy to produce isolated to scattered tstms. Cannot rule out a severe storm or two due to the higher DCAPEs today. Tonight: Any early evening lingering convection should drift west of the forecast area or dissipate after sunset. Mainly dry weather will prevail overnight with a few nocturnal showers nearing daybreak on Monday possible once again along the SC coastal zones. Lows will be in the lower-mid 70s inland and mid- upper 70s coast. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... Monday: The area will remain along the western edge of Atlantic high pressure while a weak cold front slowly approaches the Southeast. The setup should draw some moisture from the south into the area during peak diurnal heating. As a result, most areas should be dry during morning hours, but chances of showers and thunderstorms will remain in the forecast during the afternoon. High temps should peak in the mid/upper 80s over Southeast South Carolina to lower 90s over Southeast Georgia before cloud coverage increases over the area. Overnight lows will range in the low/mid 70s. Tuesday and Wednesday: Precip coverage and intensity should increase over the Southeast as moisture is drawn from the south ahead of a slow moving cold front that eventually stalls over or near the area late Tuesday into Wednesday. The amount of moisture drawn to the area will be dependent on the development and track of a tropical low over the southern Gulf of Mexico. Most guidance indicates the track of the low will remain south and west of the area, limiting the bulk of deepest moisture to the area. However, PWATs in excess of 2.0 inches could very well extend north/northeast along the baroclinic zone and into parts of the Southeast. Given the amount of moisture as well as sufficient forcing associated with the stalling front and strong isentropic ascent, numerous showers and/or thunderstorms will be possible Tuesday afternoon and potentially again on Wednesday afternoon, especially over parts of Southeast Georgia. Given the extent of cloud cover over the region, high temps will likely be a few degrees below normal. In general, afternoon highs should peak in the mid 80s. Overnight lows will remain in the low/mid 70s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A stalled front should dissipate over the area by Wednesday night, before Atlantic high pressure returns over the Southeast. A low confidence forecast remains over the area in regards to precip, mainly due to the eventual development and track of a tropical low over the Gulf of Mexico. At this time, chances of showers and thunderstorms are in the forecast each afternoon with the suggestion of a summer-like pattern occurring with the Atlantic high extending over the Southeast late week. Temps should return to near normal late week with afternoon highs in the upper 80s to around 90 degrees. Overnight lows will generally range in the mid 70s away from the coast. Temps could warm a few degrees over the weekend ahead of the next longwave trough tracking over the central United States. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... The sea breeze is steadily advancing inland and should be past the terminals by 19Z. Prior to that time an isolated shower may pop but thus far the cumulus towers have not been very impressive. We kept out mention of convection from both TAFs. VFR during the period. Extended Aviation Outlook: Brief flight restrictions are possible with afternoon showers/thunderstorms each day. However, greatest chances appear Tuesday and Wednesday as a cold front potentially stalls over the region. && .MARINE... Warm season forecast pattern continues through tonight. Synoptic flow from the southwest this morning will back to south again by this afternoon before veering more to the southwest again near daybreak on Monday. Wind speeds averaging 10-15 KT will increase to a solid 15 KT this evening with a brief period of 15-20 KT possible along the Charleston County coast. Seas will range from 2-3 FT this morning to 3-4 FT beyond 10 NM during times of nocturnal surging. Monday through Friday: High pressure will prevail over the western Atlantic Monday, while a weak cold front approaches from the west/northwest Tuesday and stalls just inland through Wednesday. High pressure should then prevail over the waters during the second half of the week. In general, winds/seas are expected to remain below Small Craft Advisory levels through the period, but a southerly flow could gust around 15 kt each day and potentially up to 20 kt during afternoon seabreeze circulations. Seas should build up to 3-4 ft and could briefly touch 5 ft in offshore Georgia waters Wednesday before slowly subsiding late week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...DPB LONG TERM...DPB AVIATION...DPB/JRL MARINE...DPB
Hazardous Weather Outlook National Weather Service Charleston SC 446 AM EDT Sun Jun 18 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-190900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 446 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
1 rip current. Local standard time, as filed.
A lifeguard reported one female rescue in a small rip current about 400 feet east of the groin at Folly Beach State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697228.